Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 28, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2011, 2:41 PM CDT for Llano County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 2:41 PM CDT (19:41 UTC)
- Expired
- May 11, 2011, 3:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Llano County, TX
The radar
The Austin/San Antonio radar (KEWX), 136 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:50 PM CDT | HAIL 1 | 5 Nnw Enchanted Rock St, TX | PEA TO 1 HAIL AND HEAVY RAIN |
| May 11, 3:39 PM CDT | HAIL 1 | Llano, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 10:21 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2847 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 15.6
The text
As transmitted, in the capitals the NWS used until 2016.
335
WUUS54 KEWX 111941
SVREWX
TXC299-112030-
/O.NEW.KEWX.SV.W.0028.110511T1941Z-110511T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT WED MAY 11 2011
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LLANO COUNTY...
* UNTIL 330 PM CDT.
* AT 236 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF
CASTELL...OR 17 MILES SOUTHEAST OF MASON...AND MOVING NORTHEAST
AT 25 MPH. THIS STORM WILL BEGIN TO IMPACT LLANO BY 315 PM.
* SOME LOCATIONS IN THE WARNING INCLUDE PRAIRIE MOUNTAIN...VALLEY
SPRING AND LLANO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3068 9857 3051 9896 3052 9897 3085 9897
3087 9896 3094 9870
TIME...MOT...LOC 1940Z 234DEG 21KT 3062 9897
$$1 follow-up statement
720
WWUS54 KEWX 112006
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 PM CDT WED MAY 11 2011
TXC299-112030-
/O.CON.KEWX.SV.W.0028.000000T0000Z-110511T2030Z/
LLANO TX-
306 PM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WESTERN LLANO COUNTY...
AT 302 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM WHICH HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES EAST OF CASTELL...OR 11 MILES WEST OF
LLANO...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BEGIN TO IMPACT
LLANO AROUND 320 PM. A CONTINUATION OF THIS WARNING IS POSSIBLE.
SOME LOCATIONS IN THE WARNING AREA INCLUDE VALLEY SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3066 9897 3087 9896 3092 9869 3071 9858
3068 9858 3054 9890
TIME...MOT...LOC 2004Z 234DEG 21KT 3070 9884
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:21 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 11, 12:21 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1221 PM CDT WED MAY 11 2011 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... CURRENTLY THERE IS A LINE OF THUNDERSTORMS FIRING OFF AHEAD OF THE DRY LINE MAINLY NORTH OF SONORA AND IS MOVING QUITE FAST TO THE NORTHEAST. THIS LINE COULD IMPACT MAINLY KAUS...NOT TOO CONFIDENT THIS LINE WILL BUILD SOUTH TOWARDS KSAT AND KSSF. HOWEVER...CANNOT RULE OUT AN ISOLATED THUNDERSTORM AROUND KSAT AND KSSF SO LEFT A CB GROUP IN THEIR TAFS. KAUS COULD EXPERIENCE TS OR VCTS UNTIL AROUND 23Z. THIS ACTIVITY SHOULD CLEAR OUT BY 03Z WHERE MVFR CIGS WILL MOVE BACK INTO SOUTH CENTRAL TEXAS. THESE CIGS WILL GO VFR BY 18Z THURSDAY. THERE IS A CHANCE FOR MORE CONVECTION BY THURSDAY AFTERNOON...HOWEVER GIVEN THE TIMING UNCERTAINTY AND LOW CONFIDENCE...DECIDED TO LEAVE IT OUT OF THE TAFS. && .PREV DISCUSSION... /ISSUED 1033 AM CDT WED MAY 11 2011/ UPDATE... A SEVERE WEATHER THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES UNTIL 6 PM CDT THIS EVENING...BURNET...GILLESPIE AND LLANO. AS THE DRY LINE PUSHES EASTWARD THE REST OF THIS MORNING AND MUCH OF THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND AFFECT PORTIONS OF THE EDWARDS PLATEAU AND THE HILL COUNTRY. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. ZONE FORECAST PRODUCT OUT SHORTLY. PREV DISCUSSION... /ISSUED 642 AM CDT WED MAY 11 2011/ AVIATION... DUE TO SHRA/TSRA INDICATED IN THE PREVIOUS DISCUSSION...WILL MENTION VCSH/VCTS/CB AT KAUS...KSAT AND KSSF TODAY INTO THIS EVENING. HAVE NO MENTION FOR OVERNIGHT INTO THURSDAY AS TIMING IS UNCERTAIN. HOWEVER...EXPECT WILL HAVE TO MENTION AT LEAST VCSH/VCTS AS TIMING BECOMES MORE CERTAIN. MVFR CIGS WILL LIFT TO VFR OR EVEN BECOME SCT LATE MORNING INTO THE AFTERNOON. THEN MVFR CIGS WILL REDEVELOP THIS EVENING AND PERSIST INTO THURSDAY MORNING. S TO SE WINDS 10 TO 20 KTS WITH GUSTS TO NEAR 25 KTS WILL PREVAIL TODAY AND THEN DECREASE TO 5 TO 12 KTS TONIGHT. NWLY WINDS 5 TO 15 KTS WILL APPROACH KDRT FROM THE WEST AND THEN RETREAT BACK WEST DUE TO THE DRYLINE. PREV DISCUSSION... /ISSUED 340 AM CDT WED MAY 11 2011/ DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS NORTHEASTERN MEXICO AND STREAMING NORTHEASTWARD INTO THE MIDDLE/LOWER RIO GRANDE PLAINS. ADDITIONALLY...A WEAK S/W TROUGH PUSHING ACROSS THE HILL COUNTRY EARLY THIS MORNING IS INDICATIVE OF SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF AN APPROACHING UPPER LOW. THE LATEST RUC ANALYSIS HIGHLIGHTS CONVECTION ACROSS THE EDWARDS PLATEAU AND WESTERN HILL COUNTRY DURING THE MID-MORNING HOURS AHEAD OF THE DRYLINE. SOME OF THESE MORNING STORMS WILL BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THIS AFTERNOON...THE UPPER LOW PROGRESSING ACROSS THE GREAT PLAINS WILL DRAG THE DRYLINE EASTWARD INTO SOUTH CENTRAL TEXAS. WITH A MOIST AIRMASS SPREAD ACROSS SOUTH CENTRAL TEXAS THROUGHOUT THE BOUNDARY LAYER AND LLJ ALOFT JUST TO THE NORTH OF THE REGION...THE CAP WILL BE CHIPPED AWAY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. THERE IS THE POTENTIAL FOR STRONG TO SEVERE STORMS ACROSS ALL OF THE CWA THROUGH THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL. THE DRYLINE WILL RETREAT WESTWARD OVERNIGHT BEFORE PUSHING EASTWARD AGAIN THURSDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY MAINLY ALONG AND AHEAD OF THE DRYLINE. SPC HAS MUCH OF OUR REGION IN SLIGHT RISK FOR THURSDAY...WITH DAMAGING WINDS AND LARGE HAIL ONCE AGAIN THE PRIMARY CONCERNS. THE MUCH-WELCOMED CHANCES FOR RAIN WILL END FROM WEST TO EAST THURSDAY NIGHT/FRIDAY MORNING AS THE UPPER LOW DRAGS A COLD FRONT INTO OUR AREA. A DRY AND MILD WEEKEND IS EXPECTED IN THE WAKE OF THE FRONT. BOTH HIGH AND LOW TEMPERATURES WILL BE NEAR...OR A FEW DEGREES BELOW MID-MAY NORMALS. A WARMING TREND WILL ENSUE EARLY NEXT WEEK AS EASTERLY TO SOUTHEASTERLY FLOW RETURNS TO THE LOWER LEVELS. GFS ENSEMBLE NUMBERS WERE FAIRLY REASONABLE FOR THE NEAR-TERM...BUT HAVE PREFERRED A BLEND OF IN-HOUSE BIAS CORRECTED AND ECMWF TEMPERATURES BEYOND PERIOD 5. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 87 69 89 62 / 30 40 30 - - AUSTIN BERGSTROM INTL AIRPORT 72 87 67 88 59 / 30 40 30 - - NEW BRAUNFELS MUNI AIRPORT 72 87 68 90 62 / 30 40 20 - - BURNET MUNI AIRPORT 70 85 65 85 58 / 30 30 20 - - DEL RIO INTL AIRPORT 72 91 69 94 65 / 20 20 10 - - GEORGETOWN MUNI AIRPORT 71 88 66 87 58 / 30 40 30 - - HONDO MUNI AIRPORT 73 89 69 94 62 / 30 30 20 - - SAN MARCOS MUNI AIRPORT 73 86 68 89 62 / 30 40 30 - - LA GRANGE - FAYETTE REGIONAL 74 85 71 88 63 / 30 50 30 - - SAN ANTONIO INTL AIRPORT 73 86 70 91 63 / 30 40 20 - - STINSON MUNI AIRPORT 74 88 71 93 64 / 30 40 20 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...19 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, May 11, 10:47 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1047 AM CDT WED MAY 11 2011 TXZ171>173-183>194-202>209-217>225-228-121600- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1047 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR LLANO...GILLESPIE...AND BURNET COUNTY UNTIL 6PM. THE HIGHEST THREAT WILL BE IN THE EARLY AFTERNOON THROUGH THE EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HIGHEST CHANCES OF STORMS WILL BE ACROSS THE WESTERN HILL COUNTRY TO NEAR BURNET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HIGHEST CHANCES OF STORMS WILL BE ACROSS AREAS NEAREST THE COASTAL PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 11, 12:13 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1213 PM CDT WED MAY 11 2011 TXZ186-188-111800- GILLESPIE-KERR- 1213 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR AND NORTHWESTERN GILLESPIE COUNTIES UNTIL 100 PM CDT... AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF KERR WILDLIFE MANAGEMENT AREA...OR 21 MILES SOUTHEAST OF JUNCTION...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHWESTERN KERR AND NORTHWESTERN GILLESPIE COUNTIES.
Special weather statement, May 11, 1:14 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 114 PM CDT WED MAY 11 2011 TXZ171-186-188-111900- GILLESPIE-KERR-LLANO- 114 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN KERR... NORTHWESTERN GILLESPIE AND EXTREME SOUTHWESTERN LLANO COUNTIES UNTIL 200 PM CDT... AT 108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HARPER...OR 22 MILES SOUTH OF MASON...MOVING NORTHEAST AT 25 MPH AND WILL STAY NORTHWEST OF HIGHWAY 783 AND THE CITY OF DOSS. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOSS... CHERRY SPRING... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 11, 1:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
149 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM HAIL 13 NW KERR WILDLIFE MGM 30.22N 99.67W
05/11/2011 E1.00 INCH KERR TX PUBLIC
&&
EVENT NUMBER EWX1100113
JPBSpecial weather statement, May 11, 1:56 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 156 PM CDT WED MAY 11 2011 TXZ171-188-111945- GILLESPIE-LLANO- 156 PM CDT WED MAY 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILLESPIE AND WESTERN LLANO COUNTIES UNTIL 245 PM CDT... AT 154 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTH OF DOSS...OR 16 MILES SOUTH OF MASON...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL STAY ALONG AND NORTHWEST OF HIGHWAY 783 AND THE CITY OF DOSS. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHERRY SPRING... PRAIRIE MOUNTAIN... CASTELL... VALLEY SPRING... FIELD CREEK... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:03 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 27 min |
| May 11, 2:57 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Zavala | 48 min |
| May 11, 3:28 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 47 min |
| May 11, 3:57 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Gillespie, Llano | 48 min |
| May 11, 4:32 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano | 43 min |
| May 11, 4:42 PM CDT | Severe Thunderstorm Warning | EWX | Burnet | 48 min |
| May 11, 5:12 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 48 min |
| May 11, 5:29 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Travis, Williamson | 46 min |
| May 11, 6:28 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.